Patient moving during cataract surgery

Many patients ask us what will happen if they move during cataract surgery. What if they need to sneeze or cough? We have covered that topic and we can assure patients that everything will be just fine. This case is very different: the patient violently shakes her head and whole body about every 15 seconds. And the systemic medical problems preclude her from having general anesthesia. How can we help this patient?

Our anesthesiologist gave the patient medication and sedation which included midazolam (a benzodiazepine), fentanyl (an opiate), and propofol, in an attempt to decrease the violent shaking. It helped, but not that much. We proceeded with the cataract surgery, and I performed brief bursts of the surgery in between her shaking.

This is a must-see video. Click below to truly be surprised by a very challenging case:

7 Comments

  1. Excellent tremor case. I find that these patients are like a clock–so keep a timer In your head and you can avoid bad things happening to good people. Uday–your advice on not scolding the patient is right on–have seen doctors yell at the patient and this only demonstrates their own insecurity and never makes the patient perform any better.

  2. Congratulations beautiful case. It might be helpful to fixate patients head to the bed with bandage or something. No harm, maybe a benefit

  3. I am so glad that you mention not to scold the patient or yell at the patient. We must remember that patients and doctors are on the same team. The patient doesn’t want complications any more than the surgeon! Lovely surgery and best philosophy

Leave a Reply